Your browser has javascript turned off or blocked. This will lead to some parts of our website to not work properly or at all. Turn on javascript for best performance.

The browser you are using is not supported by this website. All versions of Internet Explorer are no longer supported, either by us or Microsoft (read more here: https://www.microsoft.com/en-us/microsoft-365/windows/end-of-ie-support).

Please use a modern browser to fully experience our website, such as the newest versions of Edge, Chrome, Firefox or Safari etc.

Default user image.

Pia Burman

Physician

Default user image.

Large fat and skin necroses after deep subcutaneous injections of a slow-release somatostatin analogue in a woman with acromegaly.

Author

  • Pia Burman
  • Jan Besjakov
  • Tore Svensjö

Summary, in English

OBJECTIVE: Somatostatin analogues are the most commonly used drugs for treatment of acromegaly. Known side effects include gastrointestinal reactions, cholelithiasis, effects on glucose metabolism, and mild reactions at injection sites. We report a patient who developed fat and skin necroses after injections of a depot somatostatin analogue. SUBJECT: A woman with active acromegaly was given deep subcutaneous injections of an extended release formulation of lanreotide at alternate sides of the buttocks on three occasions over a ten week period. The regimen was then discontinued due to gastrointestinal complaints. One month later indurated subcutaneous nodules appeared at both sites. After another two months, the patient presented 10×10cm lesions on the buttocks, with central erythematous zones and, at the site of two injections, a necrotic 5×3cm ulcer. There were no signs of infection or systemic diseases. MRI revealed bilateral fat necroses. A month later, an ulcer developed at the second site. The ulcers were managed conservatively until clear demarcations were obtained, where after surgical revisions were performed. Eight months after the last injection, the wounds could be closed. CONCLUSION: The fat and skin necroses represent a side-effect not previously described after deep subcutaneous injections. Possibly, the patient had an exceptional susceptibility to develop an inflammatory, foreign-body like reaction that hypothetically was aggravated by a sustained anti-angiogenic effect of the compound.

Department/s

  • Genomics, Diabetes and Endocrinology

Publishing year

2010

Language

English

Pages

438-440

Publication/Series

Growth Hormone & Igf Research

Volume

Dec

Document type

Journal article

Publisher

Elsevier

Topic

  • Endocrinology and Diabetes

Status

Published

Research group

  • Genomics, Diabetes and Endocrinology

ISBN/ISSN/Other

  • ISSN: 1532-2238